Alert archive / Montana / Winter Storm Warnings in 2017

Winter Storm Warning 19, NWS Missoula, MT

February 27, 2017Clearwater County, Idaho; Mineral County, Missoula County, Sanders County, Montana

NWS Missoula, MT issued this winter storm warning at Feb 27, 2017, 1:39 PM PST for Clearwater County, Idaho; Mineral County, Missoula County, Sanders County, Montana. It took effect at Feb 27, 2017, 5:00 PM PST. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 27, 2017, 1:39 PM PST (21:39 UTC)
In effect from
Feb 27, 2017, 5:00 PM PST
Expired
Feb 28, 2017, 3:13 AM PST
In force
10 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 72 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 5:32 PM PSTSNOW 61 Ene Potomac, MT6 INCHES IN THE LAST 24 HOURS. MOST FELL OVERNIGHT THROUGH THE EARLY MORNING (2/27).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WWUS45 KMSO 272139
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
239 PM MST Mon Feb 27 2017

MTZ004-281900-
/O.NEW.KMSO.WS.W.0001.170228T0100Z-170228T1900Z/
239 PM MST Mon Feb 27 2017

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON
MST TUESDAY...

* Impacts/Timing: Afternoon snow showers will transition into
  steady moderate snowfall tonight leading to significant travel
  issues developing along I-90 and MT-200. Visibility reductions
  to 1/2 mile will be common and may occasionally fall lower in
  heavier snow containing gusty winds.

* Snow accumulations: 6 to 12 inches along I-90 between Superior
  and Lookout Pass as well as across the surrounding higher
  terrain above 2500 feet. 3 to 6 inches on I-90 between Alberton
  and Superior and along MT-200 between Paradise and Heron.

* Locations impacted include: Evaro Hill, Highway 200 Thompson 
  Falls to Plains, Highway 200 Trout Creek to Heron, and I- 90 
  Lookout Pass to Haugan

$$

IDZ005-281900-
/O.NEW.KMSO.WS.W.0001.170228T0100Z-170228T1900Z/
139 PM PST Mon Feb 27 2017

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PST TUESDAY...

* Impacts/Timing: Afternoon snow showers will transition to steady
  moderate snowfall tonight and lead to significant travel issues
  developing in Pierce, Elk River, Headquarters and around Dworshak
  Reservoir. Visibility reductions to 1/2 mile will be common. 
  The heaviest snowfall will develop after midnight and persist 
  through Tuesday morning.

* Snow accumulations: 6 to 10 inches in Pierce, Elk River,
  Headquarters and Dworshak Reservoir. Up to 14 inches across the
  higher terrain.

* Locations impacted include: Elk River, Highway 11 Pierce to 
  Headquarters, and Pierce

$$

IDZ006-MTZ006-281900-
/O.NEW.KMSO.WW.Y.0007.170228T0100Z-170228T1900Z/
239 PM MST Mon Feb 27 2017 /139 PM PST Mon Feb 27 2017/

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM MST /5 PM PST/
THIS EVENING TO NOON MST /11 AM PST/ TUESDAY...

* Impacts/Timing: Periodic afternoon snow showers will transition
  into steady snow overnight leading to potential travel issues
  throughout the area. The heaviest snowfall is anticipated after
  midnight and will last through Tuesday morning.

* Snow accumulations: 7 to 10 inches along US-12 from Lowell to
  Lolo Pass with up to 14 inches across the higher terrain of
  northern Idaho County and the Bitterroot Mountains. 2 to 4
  inches across southern Idaho County, across Montana's Sapphire
  Mountains and over Lost Trail Pass.

* Locations impacted include: Dixie, Elk City, Highway 12 Lowell 
  to Lolo Pass, Highway 93 Sula to Lost Trail Pass, and Lolo Pass

$$

MTZ002-043-281900-
/O.NEW.KMSO.WW.Y.0007.170228T0100Z-170228T1900Z/
239 PM MST Mon Feb 27 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
NOON MST TUESDAY...

* Impacts/Timing: Periodic afternoon snow showers will transition to
  steady snow overnight leading to potential travel issues 
  throughout the area. The heaviest snowfall is anticipated to 
  develop after 9pm this evening and will last through Tuesday 
  morning. 

* Snow accumulations: 3 to 6 inches across the lower elevations
  including West Glacier, Hungry Horse, Seeley Lake and Condon.
  Higher elevation locations, including Marias Pass, can expect 6
  to 10 inches with up to 16 inches possible on the highest peaks.

* Locations impacted include: Bad Rock Canyon, Essex, Highway 83 
  Bigfork to Swan Lake, Marias Pass, Polebridge, Highway 200 
  Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I- 
  90 East Missoula to Bearmouth

$$

IDZ007-008-281900-
/O.NEW.KMSO.WW.Y.0007.170228T0100Z-170228T1900Z/
139 PM PST Mon Feb 27 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PST TUESDAY...

* Impacts/Timing: Periodic afternoon snow showers will transition
  into steady snow overnight leading to potential travel issues
  throughout the area. The heaviest snowfall is anticipated to
  develop after midnight and will last through Tuesday morning. 

* Snow accumulations: Generally 2 to 4 inches with up to 6 inches
  possible on the benches and higher terrain throughout the area,
  including White Bird Pass and Greer Grade.

* Locations impacted include: Camas Prairie, Grangeville and 
  vicinity, Greer Grade, Highway 95 Slate Creek to Riggins, and 
  White Bird Grade

$$

MTZ001-003-281900-
/O.NEW.KMSO.WW.Y.0007.170228T0100Z-170228T1900Z/
239 PM MST Mon Feb 27 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
NOON MST TUESDAY...

* Impacts/Timing: Periodic afternoon snow showers will transition
  into steady snow overnight and lead to potential travel issues
  throughout the area. The heaviest snowfall is anticipated to
  develop after midnight and persist into early Tuesday morning. 
  The greatest potential for impacts is expected along US-2 and to
  points south of the highway.

* Snow accumulations: Generally 2 to 5 inches along southern parts
  of Lincoln County and across the Flathead Valley, including
  Libby, Kalispell, Columbia Falls and Polson. Accumulations will
  be lighter north of US-2 and throughout the Mission Valley where
  totals will generally be on the order of 1 to 2 inches. 

* Locations impacted include: Highway 2 Kalispell to Libby, 
  Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, Highway 
  93 Eureka to Whitefish, Flathead Lake, Flathead Valley, 
  Mission Valley, and Polson

$$
1 follow-up statement
817 
WWUS45 KMSO 281113
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
413 AM MST Tue Feb 28 2017

MTZ004-281900-
/O.CAN.KMSO.WS.W.0001.000000T0000Z-170228T1900Z/
/O.EXA.KMSO.WW.Y.0007.000000T0000Z-170228T1900Z/
413 AM MST Tue Feb 28 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST TODAY...
...WINTER STORM WARNING IS DOWNGRADED...

* Impacts/Timing: The heaviest snow has ended and is becoming
  showery, so the warning was downgraded to an advisory. Road
  conditions may still be slick.

* Snow accumulations: 3 to 6 inches across the lower elevations 
  including West Glacier, Hungry Horse, Seeley Lake and Condon. 
  Higher elevation locations, including Marias Pass, can expect 
  6 to 10 inches with up to 16 inches possible on the highest 
  peaks. 

* Locations impacted include: Evaro Hill, Highway 200 Thompson 
  Falls to Plains, Highway 200 Trout Creek to Heron, and I- 90 
  Lookout Pass to Haugan

$$

IDZ005-281900-
/O.CAN.KMSO.WS.W.0001.000000T0000Z-170228T1900Z/
/O.EXA.KMSO.WW.Y.0007.000000T0000Z-170228T1900Z/
313 AM PST Tue Feb 28 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM PST THIS
MORNING...

* Impacts/Timing: The heaviest snow has ended and is becoming
  showery, so the warning was downgraded to an advisory. Road
  conditions may still be slick.
 
* Snow accumulations: 3 to 6 inches across the lower elevations 
  including West Glacier, Hungry Horse, Seeley Lake and Condon. 
  Higher elevation locations, including Marias Pass, can expect 
  6 to 10 inches with up to 16 inches possible on the highest 
  peaks. 

* Locations impacted include: Elk River, Highway 11 Pierce to 
  Headquarters, and Pierce

$$

IDZ006-MTZ006-281900-
/O.CON.KMSO.WW.Y.0007.000000T0000Z-170228T1900Z/
413 AM MST Tue Feb 28 2017 /313 AM PST Tue Feb 28 2017/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST
/11 AM PST/ TODAY...

* Impacts/Timing: Snow showers will continue through the morning
  causing rapidly changing conditions and slick roads. 

* Snow accumulations: 7 to 10 inches along US-12 from Lowell to 
  Lolo Pass with up to 14 inches across the higher terrain of 
  northern Idaho County and the Bitterroot Mountains. 2 to 4 
  inches across southern Idaho County, across Montana's Sapphire 
  Mountains and over Lost Trail Pass. 

* Locations impacted include: Dixie, Elk City, Highway 12 Lowell 
  to Lolo Pass, Highway 93 Sula to Lost Trail Pass, and Lolo Pass

$$

MTZ002-043-281900-
/O.CON.KMSO.WW.Y.0007.000000T0000Z-170228T1900Z/
413 AM MST Tue Feb 28 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST
TODAY...

* Impacts/Timing: Snow showers will continue through the morning
  causing rapidly changing conditions and slick roads. 

* Snow accumulations: 3 to 6 inches across the lower elevations 
  including West Glacier, Hungry Horse, Seeley Lake and Condon. 
  Higher elevation locations, including Marias Pass, can expect 6 
  to 10 inches with up to 16 inches possible on the highest peaks.
 
* Locations impacted include: Bad Rock Canyon, Essex, Highway 83 
  Bigfork to Swan Lake, Marias Pass, Polebridge, Highway 200 
  Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I- 
  90 East Missoula to Bearmouth

$$

IDZ007-008-281900-
/O.CON.KMSO.WW.Y.0007.000000T0000Z-170228T1900Z/
313 AM PST Tue Feb 28 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS
MORNING...

* Impacts/Timing: Snow showers will continue through the morning
  causing rapidly changing conditions and slick roads.

* Snow accumulations: Generally 2 to 4 inches with up to 6 
  inches possible on the benches and higher terrain throughout 
  the area, including White Bird Pass and Greer Grade. 

* Locations impacted include: Camas Prairie, Grangeville and 
  vicinity, Greer Grade, Highway 95 Slate Creek to Riggins, and 
  White Bird Grade

$$

MTZ001-003-281900-
/O.CON.KMSO.WW.Y.0007.000000T0000Z-170228T1900Z/
413 AM MST Tue Feb 28 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST
TODAY...

* Impacts/Timing: Snow showers will continue through the morning 
  causing rapidly changing conditions and slick roads. The 
  greatest potential for impacts is expected along US-2 and to 
  points south of the highway. 

* Snow accumulations: Generally 2 to 5 inches along southern 
  parts of Lincoln County and across the Flathead Valley, 
  including Libby, Kalispell, Columbia Falls and Polson. 
  Accumulations will be lighter north of US-2 and throughout the 
  Mission Valley where totals will generally be on the order of 
  1 to 2 inches. 

* Locations impacted include: Highway 2 Kalispell to Libby, 
  Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, Highway 
  93 Eureka to Whitefish, Flathead Lake, Flathead Valley, 
  Mission Valley, and Polson

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 27, 2:50 AM PST, 10 hours 49 minutes earlier.

Area forecast discussion, Feb 27, 2:50 AM PST, 10 hours 49 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
350 AM MST Mon Feb 27 2017

.DISCUSSION...A weak, semi-stationary front has parked over
Missoula where it has been snowing off and on all night. Other
areas in Western Montana have been receiving snow showers tonight
too, but much weaker and less frequent. Meanwhile in Central Idaho
an approaching low is being absorbed back into the jet stream.

So today Central Idaho will see some significant snow, as will
western Montana as these two features rejoin together. The impacts
will mainly be for the morning commute where snow and ice have
accumulated on untreated roads. As the day goes on, the sun will
do its work warming the pavement causing the snow to stop
accumulating on most roads in Central Idaho. Conditions will
improve today over most of Western Montana too as the colder air
mass, causing most of this snow, retreats back to the east.

Tuesday the area remains in northwest flow with another shortwave
disturbance causing accumulating snow. As drier air aloft moves in
behind this system Tuesday afternoon, it is likely that snow
showers will start to organize into bands causing highly variable
conditions. If this continues after sunset, the roads will get
cold enough to accumulate snow again causing rapidly changing road
conditions.

Wednesday: No big changes to the forecast. It still looks like a
windy day across the region with snow showers abounding. Strong
crosswinds from Avon to Deer Lodge to I-15 near Butte will be
possible. Wind gusts in those regions will exceed 40 mph at times.
Snow showers will bring visibility reductions and strong gusty
winds. There is also a small threat for intense snow bands to
develop which could last into Wednesday night, but confidence is
low at this time.

Thursday and Friday: A cold upper level trough will track
eastward into northern British Columbia while its associated low
will move into Alberta. On the southern side of this trough, the
combination of jet energy and high levels of moisture will bring
heavy precipitation to the Pacific Northwest. Left-overs of this
moisture will reach the Northern Rockies Thursday night into
Friday bringing higher snow levels and decent mountain snowfall.
There is the potential for some valley snow across northwest
Montana, but strong downsloping effects will limit intensities and
amounts. Another impact will be strong winds and crosswinds affecting
areas along the Continental Divide and southwest Montana.

Next weekend: A frontal boundary stalls from Central Idaho into
west-central Montana and will continue to bring moderate to heavy
precipitation along this feature. A cold front will move through
sometime into Sunday which could bring a combination of wintry
impacts and strong winds.

&&

.AVIATION...Unstable northwest flow today with a moist air mass
overhead will keep the snow showers going through the day, even as
a shortwave exits the region. Terminals KGPI and especially KMSO
will be most affected. Mountain obscurations will be wide spread
across the region today.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until noon MST today Bitterroot/Sapphire
     Mountains.

     Winter Weather Advisory until noon MST today Missoula/Bitterroot
     Valleys.

     Winter Weather Advisory until noon MST today Butte/Blackfoot
     Region...Potomac/Seeley Lake Region.

     Winter Weather Advisory until noon MST today Lower Clark Fork
     Region.

ID...Winter Weather Advisory until 11 AM PST this morning Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

     Winter Weather Advisory until 11 AM PST this morning Southern
     Clearwater Mountains.

     Winter Weather Advisory until 11 AM PST this morning Northern
     Clearwater Mountains.

&&

In the hours before

Local storm report, Feb 27, 7:49 AM PST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
849 AM MST MON FEB 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HEAVY SNOW       GREENOUGH               46.92N 113.44W
02/27/2017  E3.0 INCH        MISSOULA           MT   PUBLIC

            .

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Feb 27, 8:15 AM PST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
915 AM MST MON FEB 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY SNOW       3 NE OROFINO            46.51N 116.22W
02/27/2017  M6.0 INCH        CLEARWATER         ID   TRAINED SPOTTER

            .

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Feb 27, 8:44 AM PST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
944 AM MST MON FEB 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     SNOW             1 WNW HUSON             47.04N 114.35W
02/27/2017  M4.0 INCH        MISSOULA           MT   TRAINED SPOTTER

            .

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Feb 27, 8:46 AM PST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
946 AM MST MON FEB 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SNOW             2 S POTOMAC             46.85N 113.57W
02/27/2017  E6.0 INCH        MISSOULA           MT   TRAINED SPOTTER

            .

&&

NWS MISSOULA MT
IRIS SYSTEM

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 1:39 PM PSTWinter Weather AdvisoryMSOClearwater, Idaho23 hr

Nearby

Winter Storm Warnings in Montana, 2017Winter Storm Warnings in Idaho, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.